Hail, Calhoun
- When
- August 8, 2:00 PM CST
- Where
- Calhoun County, Rinard
- Measured
- 0.75 in hail
- Crop damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.350, -94.483
Moist and unstable air streamed north into Iowa ahead of an approaching cold frontal system. The air mass was not all that unstable for August with CAPE values in the 2500 to 3000 J/kg range and Lifted Indices approaching -7 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Moist and unstable air streamed north into Iowa ahead of an approaching cold frontal system. The air mass was not all that unstable for August with CAPE values in the 2500 to 3000 J/kg range and Lifted Indices approaching -7 C. The system was very dynamic as an unseasonably strong short wave dropped southeast into the central U.S. In fact, a closed low was present at 500 mb. A line of thunderstorms developed ahead of the cold front as surface temperatures rose into the low 80s, with dew point readings in the upper 60s to low 70s. The main mode of severe weather was hail with several reports of hail from nickle to half dollar size received. There was one brief tornado touchdown. A landspout formed southwest of Gowrie in Webster County. The landspout touched down briefly in farm fields there. There was little to no damage with the tornado however as it was very weak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 8, 1:43 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 243 PM CDT SUN AUG 8 2004 .DISCUSSION... SHORT FORECAST PROBLEM IS TSTM CHANCE TONIGHT. TSTMS DEVELOPING OVER NC FA ATTM ALONG SFC TROF AND AREA OF CONVERGENCE. AMS UNSTABLE OVER FA. LIMITING FACTOR IS DEEP SHEAR WHICH IS NOT VERY IMPRESSIVE. MODELS DON/T SEEM TO HANDLE SFC TROF WELL AND SHORT TERM CONFIDENCE IN MODEL SFC FIELDS NOT VERY GOOD. WILL FCST DEVELOPMENT ALONG LEADING BOUNDARY WHERE CONVERGENCE SHOULD BE FAVORABLE. MODERATE SB CAPE AND LOW SHEAR SHOULD KEEP MOST STORMS MULTICELL WITH A DECENT THREAT OF SEVERE HAIL. MAYBE LIMITED DOWNBURST POTIONTIAL. WILL END PCPN NW SO SE AFTER TROF PASSAGE AND AS AMS STABILIZES. LACK OF LOW LVL JET SUPPORT TONIGHT NOT SUPPORTIVE OF SUSTAINED OVERNIGHT CONVECTION. THINKING BEST CHANCES LATE THIS AFTERNOON DUE TO HEATING WITH DIMINISHING SEVERE POTENTIAL THIS EVENING. MAIN SYNOPTIC FORCING APPEARS TO BE NORTH OF IA WHICH ALSO SUPPORTS WEAKENING CONVECTION THROUGH THE EVENING. IN THE LONGER TERM...UPPER PATTERN LOOKS RATHER FALL-LIKE WITH DEEP UPPER TROF OVER LAKES AND IA IN PROLONGED N-NW FLOW. FIRST SHOT OF REAL COOL AIR MONDAY NIGHT WITH ANOTHER REINFORCING SHOT EARLY FRIDAY. WILL KEEP CHANCES OF SHOWERS GOING MIDWEEK WITH PASSAGE OF DISTURBANCE. DO BELIEVE AMS WILL BE STABLE ENOUGH TO ONLY SUPPORT SHOWERS. TEMPERATURES WELL BELOW NORMAL THROUGH THE PERIOD. WILL LEAN TOWARD THE COOLER ETA GUIDANCE. IN THE LONG TERM (DAYS 6 AND 7)...RETURN FLOW AROUND HIGH AND MODERATING TEMPERATURES. WILL GO DRY SINCE THERE DOESN/T SEEM TO BE A FOCUS FOR TSTMS OTHER THAN GRADUAL WAA. TEMPERATURES SHOULD SLOWLY MODERATE TOWARDS NORMAL. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 852 AM CDT SUN AUG 8 2004 IAZ004>007-015>017-023>028-033>039-046>050-061-062-091100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN- GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH- MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 852 AM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA ALONG AND NORTH OF A SAC CITY...TO AMES...TO GRINNELL. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP OVER NORTHWEST IOWA ALONG AN APPROACHING COLD FRONT BY MID TO LATE AFTERNOON...AND THEN MOVE SLOWLY SOUTHEASTWARD ACROSS THE STATE INTO THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE LATE THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE FOR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER AND LOCALLY HEAVY RAINS. THERE IS ALSO A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE 35. IAZ044-045-057>060-070>075-081>086-092>097-091100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS- DAVIS-DECATUR-GUTHRIE-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 852 AM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA ALONG AND SOUTH OF A DENISON...TO DES MOINES...TO OSKALOOSA LINE. .DAY ONE...TODAY AND TONIGHT SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY JUST BRUSH SOUTHWEST IOWA THIS MORNING. ADDITIONAL STRONGER THUNDERSTORMS MAY DEVELOP OVER WESTERN IOWA ALONG AN APPROACHING COLD FRONT BY MID TO LATE AFTERNOON...AND THEN MOVE SLOWLY SOUTHEASTWARD ACROSS THE STATE INTO THE EVENING HOURS. SOME OF THE STORMS MAY BE SEVERE LATE THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE FOR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER...AND LOCALLY HEAVY RAINS. THERE IS ALSO A SECONDARY THREAT FOR HIGH WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO TUESDAY NIGHT...BUT THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 7 PM WEST OF INTERSTATE 35...AND FROM 5 PM THROUGH 10 PM EAST OF INTERSTATE 35. SMALL
The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
9 hail, 1 tornado. Local standard time, as filed.
Brief touchdown of landspout in open field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414870, 5414861, 5414862, 5414863, 5414864, 5414865, 5414866, 5414867, 5414868, 5414869.